Dr. Coleman is an assistant professor of pharmacy practice and director of the pharmacoeconomics and outcomes studies group at the University of Connecticut School of Pharmacy.
MD, a 73-year-old woman with a history of hypertension, high cholesterol, and diabetes, goes to her local pharmacy with a letter from her prescription insurance provider. The letter states that one of MD’s current medications, Caduet (amlodipine/atorvastatin) 10 mg/40 mg, will no longer be on the plan’s formulary this coming year and that she has the option of paying for it out-of-pocket or switching to the preferred agent(s), in this case, amlodipine 10 mg and simvastatin 80 mg each once daily. MD’s blood pressure and low-density lipoprotein (LDL) cholesterol have been at target goals for the past 1½ years. She is concerned that her care is going to be adversely affected by the medication switch. MD also tells the pharmacist that her cousin is taking pravastatin, and she is doing well. She asks if it would be possible to start pravastatin instead of simvastatin?
How should the pharmacist respond?
MK is a 76-year-old woman who was recently seen at an outpatient clinic following a fall on icy ground. She was given a bone mineral density scan and was found to have a T-score at the spine of –1.8 and at the hip of –2.6. The physician at the clinic gives her a prescription for alendronate 70 mg by mouth weekly, and she brings the prescription to the pharmacy. The pharmacist reviews MK’s profile and sees that she is also taking simvastatin 40 mg daily, lisinopril 20 mg daily, lansoprazole 30 mg daily, and calcium carbonate 500 mg plus 400 IU of vitamin D, 3 times daily. MK tells the pharmacist that she feels fine and does not understand why she should take this medication. She also asks if it is true that she has to stand up for 2 hours after she takes “bone drugs.”
What should the pharmacist tell the patient?